Alert archive / Indiana / River Flood Warnings in 2022

River Flood Warning 112, NWS Indianapolis, IN

April 13, 2022Jackson County, Lawrence County, Washington County, Indiana

NWS Indianapolis, IN issued this river flood warning at Apr 13, 2022, 12:20 PM EDT for Jackson County, Lawrence County, Washington County, Indiana. It took effect at Apr 14, 2022, 12:48 PM EDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Apr 13, 2022, 12:20 PM EDT (16:20 UTC)
In effect from
Apr 14, 2022, 12:48 PM EDT
Expired
Apr 18, 2022, 7:08 AM EDT
In force
4 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Jackson County, IN, Lawrence County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 93 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Fork White River near Seymour (SERI3). The gauge peaked at 13.10 ft at Apr 14, 2022, 10:00 PM EDT.

actionminormoderate5101504/1304/1404/1504/1604/1704/1804/19
Action stage
8 ft
Minor stage
12 ft
Moderate stage
17 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03365500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 13, 10:16 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 13, 10:16 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1016 AM EDT Wed Apr 13 2022

.Mesoscale Update...
Issued at 1016 AM EDT Wed Apr 13 2022

Numerous showers are moving across central Indiana this morning.
Have seen a few lightning strikes but in general thunder has been
limited to this point with little instability present via current
LAPS soundings. Warm morning ongoing with 14Z temperatures in the
mid and upper 60s.

This will be the initial mesoscale update of the day (of which there
will be several going forward) to provide a snapshot of our thoughts
with respect to how the potential severe risks are evolving for the
next 12-15 hours. The overarching theme of this update is that while
the severe potential remains for later and we need to be prepared
for such...trends continue to introduce more uncertainty in how the
ongoing and expected convection into the afternoon eventually
impacts the severe risk late afternoon into the evening locally.
Essentially now that we are in a nowcast mode...these trends can no
longer be ignored. Will address below along with initial thoughts for
the main severe potential later today.

Hi-res guidance has been hinting to some degree for a day or two at
the growing impacts that earlier convection might have on potential
severe late today into the evening and starting to see this play
out. The remnants of the squall line across the central Plains
Tuesday evening are now into eastern Illinois and likely to spread
across parts of our forecast area through midday. Primary surface
low over Missouri currently with convection developing quickly
across the southern half of Missouri. This is occurring a few hours
quicker than most model guidance had suggested which is adding
uncertainty to later today. Expectation is this area of convection
will expand into the Ohio Valley by mid afternoon and this may serve
as our best chance at any threat for severe weather here in central
Indiana.

Beyond this...it is becoming increasingly murky. The NAM has been
the one model that has held firm for the intensifying squall line
ahead of the cold front this evening while almost all other data has
shifted away from this solution. One big reason is that the waves of
convection and likely little to no sunshine/cloud breaks look to
severely limit available instability for late today into the evening
despite the impressive 0-1km storm relative helicity levels
exceeding 300 s2/m2 and BL shear levels potentially above 50kts.
Such a high shear setup usually does not need much instability but
my concerns are that there may be so little that severe potential
will be diminished and forced more south closer to the Ohio River
and points south into the Tennessee Valley where surface heating is
already occurring this morning. The dynamic setup alone warrants a
continued mention for severe convection later today but trends are
not favorable for as extensive of a threat here locally as they
appeared to be the last couple days.

So at this point...how might this play out? Our current thoughts are
that waves of subsevere convection will continue to move across the
forecast area through the first half of the afternoon. The
convective complex organizing over southwest Missouri will expand
northeast and begin to impact our region after 20Z. Some hints of a
more organized line of storms on the leading edge of the complex
tracking across mainly our southern counties in a 3-4 hour window
late afternoon and early evening and model soundings do support that
threat. Damaging winds would be a concern here with a low end/isold
tornado risk as well just based on the depth of directional shear in
the lowest 2-3km and subtle instability. Further north...cannot rule
out a severe storm but likely to be more isolated. Once this
passes...not sure there will be much instability left to force much
intensity for linear convection along the cold front. There is
plenty of wind in the boundary layer that could be drawn down to the
surface and produce a brief threat for higher gusts with the line
this evening...but model soundings even starting to hint at a
developing inversion which could limit that potential as well.

So to summarize...

- Severe risk continues for later this afternoon into the
evening...but uncertainty in coverage and intensity has grown due to
the factors discussed above
- Main focus for severe convection locally appears to be focusing
across our southern counties with a lower threat further north
- Convective cluster over southern/SW Missouri may end up providing
main risk for severe storms later this afternoon...mainly across our
southern forecast area and points further south
- Severe potential along the cold front this evening is highly
speculative at this point

Remain vigilant and prepared for severe weather later today. We will
readdress trends early this afternoon.

&&

.Short Term...(Today through Thursday)
Issued at 254 AM EDT Wed Apr 13 2022

...SEVERE THUNDERSTORM THREAT TODAY INTO THIS EVENING...

BOTTOM LINE UP FRONT
*A line of strong to severe thunderstorms will move across Indiana,
mainly this evening.

*Damaging winds and a few tornadoes are the primary threats, along
with heavy rain.

*Unfortunately, some uncertainty remains with timing and extent of
severe potential.

*Outside of convection, gusty winds will develop this afternoon and
evening, potentially up to 40 mph.

THIS MORNING...

A couple of close together upper shortwaves were southwest of the
area, near southeast Missouri and in Arkansas. These will be the
focus of convection this morning. Regional radar shows precipitation
approaching southern Illinois and southern Kentucky. As the upper
waves move northeast, the showers and some thunderstorms will move
northeast into central Indiana.

Moisture is plentiful with precipitable waters over 1 inch, thanks
to a strong southerly flow. Lift provided by the upper waves and a
jet streak will bring rain to most areas this morning. Will go with
high PoPs all areas. Instability isn't great this morning, but with
some decent shear a strong storm can't be ruled out.

THIS AFTERNOON INTO MID EVENING...

This period is where uncertainty begins to increase. Showers and
storms will be ongoing early this afternoon from the latter of the
aforementioned upper waves. Convective allowing models (CAMs) differ
on the coverage and exit timing of these. As they do exit, some
instability will build behind them. Additional scattered convection
will develop in this instability.

Meanwhile, as a negatively titled upper trough and mid level jet
approach from the west, shear will begin to ramp up again. This,
combined with at least some diurnal increase in instability, will
bring the threat for some isolated severe convection.

By later in the afternoon, a line of strong to severe convection
will approach the western forecast area. This convection will be in
a very strong shear area (0-3km bulk shear in excess of 50kt) and
better instability.

The big questions are will there be much of the break between the
convection from the upper wave/scattered convection behind it and
the approaching squall line, as well as how much of an impact the
previous convection will have on the lower levels of the atmosphere.

If not enough of a break is present and/or lower levels become more
stable, the squall line may not be as intense across central
Indiana. However, if there is a break and better instability
develops, a potential for widespread severe weather exists.

CAMs offer both solutions, hence the uncertainty. In both scenarios,
the southern forecast area still has the highest chances for severe
with better potential for a longer break in convection and better
instability.

All severe weather types are possible, with damaging straight line
winds the most likely, followed by tornadoes. Heavy rain will also
be a threat given the moisture content of the atmosphere.

Outside of the convection, a tightening pressure gradient and some
mixing of higher winds aloft will lead to a breezy day. Wind gusts
over 30 mph are likely, with gusts around 40 mph possible if mixing
gets high enough.

LATE EVENING AND OVERNIGHT...

Rain will end quickly behind the line, so will end the PoPs from
west to east. Cooler air will move in allowing temperatures to fall
into the upper 30s to lower 40s. Breezy conditions will continue,
especially right behind the cold front when gusts of 35-40 mph are
likely.

THURSDAY...

Quieter weather is expected Thursday with high pressure moving
through for much of the day. A cold front will approach later in the
day, but it will have no moisture to work with. However, this will
increase the pressure gradient and will cause breezy conditions in
the afternoon, especially north. Temperatures will be cooler, but
seasonable in the upper 50s to around 60.

&&

.Long Term...(Thursday night through Tuesday)
Issued at 254 AM EDT Wed Apr 13 2022

The long term period will be milder throughout most of the period,
with multiple chances for showers.

Thursday night into the early part of the weekend, the upper level
closed low centered over Lake Superior will gradually weaken and
move into the eastern Canadian provinces. It is not out of the
question that energy pivoting around the southern fringe of the
cyclone and then a weak surface front Thursday night into Friday
night could produce some sprinkles or very light showers, but will
confine measurable pops to Friday night for now along the actual
boundary as it passes through the area.

A more progressive pattern settles into place next week with at
least a couple of upper level waves passing through or near the
area. NBM keeps near constant pops from Sunday into Tuesday evening,
but this is likely at least partially a result of smearing due to
increasing guidance spatiotemporal discrepancies with time. Cannot
justify any more than low to middling chances in any one period as a
result of this uncertainty.

&&

.Aviation...(12Z TAF Issuance)
Issued at 611 AM EDT Wed Apr 13 2022

IMPACTS:

* MVFR developing this morning and persisting through much of the
  period. IFR and lower possible in convection.

* Occasional showers and some thunderstorms develop this morning.
  Numerous thunderstorms develop this afternoon into the evening.

* Gusty winds will persist through much of the period with gusts
  over 25kt common. 30-35kt gusts possible.

* Winds will shift to the west behind a cold front after 03Z or so.

DISCUSSION:

A potent storm system will bring occasional showers and
thunderstorms to the sites throughout the day today and into the
evening hours. Most coverage of thunderstorms will be in the
afternoon to evening hours. Severe convection is possible
especially in the 21Z-04Z time frame.

Winds will become gusty once again this morning and remain so
through the period. Frequent gusts over 25kt will be common, but
higher gusts are possible. Winds will shift sharply behind a cold
front after 03Z or so.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Mesoscale...Ryan
Short Term...50
Long Term...Nield
Aviation...50
Hazardous weather outlook, Apr 13, 3:49 AM EDT, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
349 AM EDT Wed Apr 13 2022

INZ021-028>031-035>049-051>057-060>065-067>072-140800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
349 AM EDT Wed Apr 13 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms are expected at times today into tonight.

Severe storms are possible, especially in the 5 PM to Midnight EDT
time frame. Damaging winds, tornadoes, and large hail are all
possible. Heavy rain is possible with any thunderstorm.

Outside of thunderstorms, winds may gust into the 35 to 40 mph range
through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts into the 35 to 40 mph range are possible on Thursday.

Near freezing temperatures are possible over parts of central Indiana
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be this afternoon into the evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 12:20 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike7 days
Apr 13, 12:20 PM EDTRiver Flood WarningINDGibson, Knox8 days
Apr 13, 12:20 PM EDTRiver Flood WarningINDDaviess, Greene, Knox4 days
Apr 13, 12:27 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo6 days
Apr 13, 12:27 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren4 days
Apr 13, 12:27 PM EDTRiver Flood WarningINDKnox, Sullivan34 hr
Apr 13, 3:53 PM EDTWind AdvisoryINDBoone, Carroll, Clinton, Delaware, Fountain, Hamilton and 9 more28 hr
Apr 13, 5:36 PM EDTSpecial Weather StatementINDDaviess, Knox24 min
Apr 13, 6:03 PM EDTSpecial Weather StatementINDGreene, Monroe, Owen27 min
Apr 13, 6:14 PM EDTSpecial Weather StatementINDLawrence, Martin31 min
Apr 13, 6:20 PM EDTSevere Thunderstorm WarningINDLawrence, Martin25 min
Apr 13, 6:29 PM EDTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin31 min
Apr 13, 6:40 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBrown, Jackson, Lawrence, Monroe50 min
Apr 13, 6:56 PM EDTTornado WarningINDJackson, Lawrence34 min
Apr 13, 7:17 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Brown, Jackson, Jennings, Johnson, Monroe and 2 more43 min
Apr 13, 7:54 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Decatur, Jennings, Rush51 min

Nearby

River Flood Warnings in Indiana, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.